Ohio, 2015Flood in Ohio, September 29 to 30, 2015
September 29 to 30, 2015 · NWS RLX · 1 event in 1 county or zone
Several rounds of showers occurred on the 29th. Rain amounts of 2 to 4 inches fell in less than 24 hours in Washington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers occurred on the 29th. Rain amounts of 2 to 4 inches fell in less than 24 hours in Washington County. For example, 3.59 inches of rain was measured in Beverly. These heavier rains also fell over portions of Noble and Morgan Counties and drained south, into Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 29, 6:42 PM EST, 18 minutes earlier.
Area forecast discussion, Sep 29, 6:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT TUE SEP 29 2015
.SYNOPSIS...
LOW LEVEL LOW MOVING EAST ACROSS NORTHERN SECTIONS OVERNIGHT. DEEPER
MOISTURE NUDGED EAST. UPPER LEVEL SYSTEMS CROSSES THROUGH THE
WEEK WITH UNSETTLED WEATHER.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SENT A QUICK UPDATE TO ADJUST HOURLY TEMPERATURES COUPLE OF
DEGREES DOWN PER LATEST SFC OBS THIS AFTERNOON...AND CATEGORICAL
POPS BASED RADAR IMAGES TREND THROUGH THIS EVENING. ALSO...REMOVED
THUNDERSTORMS OUT SINCE ACTIVITY SHOW NOT LIGHTNING AND ECHO TOPS
ON RADAR ARE JUST 25 THOUSAND FEET OR LOWER. THE REST OF FORECAST
REMAINS ON TRACK.
PREVIOUS DISCUSSION BELOW...
ON A BIT BEHIND...AFTER OUR 2-3 HOUR
AWIPS MORNING UPGRADE AND THE ACTIVE AND UNUSUAL WEATHER TODAY.
DECIDED TO HOIST A FLASH FLOOD WATCH IN THE COUNTIES THAT HAD THE
MOST RAIN IN THE PAST 24 HOURS THRU 16Z TODAY.
HEAVIER SHOWERS CAN FALL ANYWHERE THIS AFTERNOON INTO
TONIGHT...AT LEAST THROUGH THE WIND SHIFT LINE OVERNIGHT.
YET...THINKING THE COUNTIES THAT DID NOT GET MUCH RAIN THROUGH
16Z...CAN HANDLE A GOOD SOAKING 1.5 TO 2.5 INCHES OF RAIN. BUT
COUNTIES IN THE FFA HAD SOME LOCATIONS RECEIVING 1 TO 1.5 INCHES
OF RAIN FROM YESTERDAY THRU 16Z TODAY. DOWNPLAYED/LOWERED THE
CHANCE OF THUNDER...BUT WITH MID LEVEL SUPPORT...STILL LIFT AN
EMBEDDED THUNDER POSSIBLE INTO THIS EVENING.
IMPRESSIVE MOISTURE OF 1.75 TO 2 INCHES ON 12Z SOUNDINGS AT PBZ
AND RNK THIS MORNING...SOME 170 TO 200 PERCENT OF NORMAL. THE
MORNING BAND HAS DUMPED A INCH IN SPOTS FROM THE ROUTE 50 CORRIDOR
ON NORTH BETWEEN 11Z AND 15Z THIS MORNING. THE SE UPSLOPE FROM THE
OUTER BANKS INTO THE EASTERN SLOPES HAS DUMPED IMPRESSIVE RAIN
AMOUNTS ALONG BLUE RIDGE IN VIRGINIA...BUT THRU 17Z HAS
UNDERACHIEVED IN OUR POCAHONTAS COUNTY. BUT STILL NEED TO
RESPECT THIS MOISTURE/UPSLOPE AND INCLUDE POCAHONTAS COUNTY IN
THE FFA.
THE BEST 925 TO 850 INFLOW IS NOW THRU ABOUT 22Z...BEFORE LIFTING
INTO PA DURING THE 21Z TO 00Z TIME FRAME. 925 TO 805 MB LOW OVER
US BY 00Z THIS EVENING.
WILL TRY TO HOLD ONTO LOW STRATUS AND LINGERING LIGHT SHOWERS OR
EVEN DRIZZLE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MODELS AGREE ON UPPER LOW DEVELOPING SOMEWHERE OVER TN THURSDAY.
DIFFERENCES STILL APPARENT ON TIMING AND LOCATION AS THE LOW
STRENGTHENS MOVING INTO THE SOUTHEASTERN STATES BY FRIDAY AFTERNOON.
HAVE A LULL WEDNESDAY NIGHT BEFORE POPS BEGIN RAMPING BACK UP
THURSDAY. IN GENERAL...RAINFALL SHOULD BE FAIRLY LIGHT THURSDAY AND
THURSDAY NIGHT. POPS CONTINUE TO GRADUALLY INCREASE INTO FRIDAY AS
THE UPPER LOW STARTS TO TURN NORTHWARD OVER GEORGIA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOTS OF UNCERTAINTY
REMAINS IN THE LONG TERM FORECAST. GFS HAS A PIECE OF THE SURFACE
LOW ASSOCIATED WITH JOAQUIN TRYING TO PHASE WITH AN UPPER LOW AS IT
MOVES NORTH ACROSS THE APPALACHIANS. THE ECMWF IS VERY
DIFFERENT...AND STALLS THE UPPER LOW OVER THE SOUTHEASTERN
STATES...GRADUALLY DRIFTING EAST THROUGH THE WEEKEND INTO NEXT WEEK.
DESPITE THE DIFFERENCES...STILL LOOKS LIKE A GOOD SLUG OF PRECIP
SATURDAY INTO SUNDAY ESPECIALLY ACROSS THE NORTHERN MOUNTAINS OF WV.
STAYED VERY CLOSE TO WPC GUIDANCE BUT DO HAVE LIKELY POPS IN THE
MOUNTAINS SATURDAY AND SATURDAY NIGHT.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
DIFFICULT FORECAST TONIGHT AS MESOSCALE LOW LEVEL CIRCULATION
EVIDENT IN DOPPLER RADAR AND SUGGESTED BY HIGH RESOLUTION MODELS
DRIVING AN AREA OF MODERATE RAINFALL OVER NORTHERN WV AND PORTIONS
OF SOUTHEAST OH...MOVING EAST PRODUCING IFR/LIFR CONDITIONS. AT
THE MID LEVELS FLOW IS FROM THE SOUTHWEST AS NOTICED ON ELEMENTS
ON RADAR. UNCERTAINTY EXIST WHETHER IFR CONDITIONS WILL
TEMPORARILY BECOME MVFR/VFR AT SOME SITES WHERE RAINFALL IS
LIGHTER OR ABSENT. CURRENTLY...VFR CONDITIONS AT EKN AND BKN AND
MVFR/IFR AT THE REST OF SITES EXPERIENCE THE INFLUENCE OF THE
AFOREMENTIONED SFC LOW. EXPECT VARIABILITY IN CONDITIONS OVERNIGHT
AS AREAS OF RAIN COULD LIFT CEILINGS SOME...BUT REDUCE
VISIBILITIES ALONG THEIR PATH.
GENERALLY...IFR CONDITIONS WILL PREVAIL ALONG AREAS OF RAIN
OVERNIGHT. PCPN SHOULD DECREASE IN INTENSITY AND COVERAGE DURING
THE PREDAWN HOURS...BUT CEILINGS COULD STILL BE IFR.
FLOW WILL BECOME NORTHWEST TO NORTH ACROSS NORTHERN SECTIONS
FIRST...SPREADING EASTWARD THROUGH THE NIGHT.
A GRADUAL IMPROVEMENT EXPECTED 15Z TO 18Z WEDNESDAY... BUT
SLOWEST IN THE MOUNTAINS AND SOUTHERN WEST VIRGINIA COAL FIELDS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: VSBY AND CEILING WILL VARY IN SHOWERS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY L L L L L L L L L L L L
HTS CONSISTENCY L L L L L L L L L L L L
BKW CONSISTENCY L L L L L L L L L L L L
EKN CONSISTENCY L L L L L L L L L L L L
PKB CONSISTENCY L L L L L L L L L L L L
CKB CONSISTENCY L L L L L L L L L L L L
AFTER 00Z THURSDAY...
PERIODS OF IFR CEILINGS IN STRATUS AND SHOWERS MOSTLY IN THE
MOUNTAINS THROUGH SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ009>011-019-
020-030>032-039-040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ076.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...KTB/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...ARJHazardous weather outlook, Sep 29, 1:37 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT TUE SEP 29 2015
OHZ076-WVZ009>011-019-020-030>032-039-040-046-047-301845-
WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
237 PM EDT TUE SEP 29 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
FREQUENT SHOWERS ARE EXPECTED TODAY AND TONIGHT. WITH THE RECENT
DRY WEATHER...MOST AREAS CAN HANDLE 2 INCHES OF RAIN. HOWEVER...IF
EMBEDDED HEAVIER SHOWERS TRAIN OVER THE SAME STREAM BASIN...CONCERNS
FOR FLOODING WILL INCREASE LATE TODAY AND OVERNIGHT TONIGHT.
MONITOR STORM TOTAL RAIN AMOUNTS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ075-085>087-WVZ006>008-014>018-027>029-035>038-301845-
ATHENS-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-CLAY-BRAXTON-GILMER-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-
237 PM EDT TUE SEP 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FREQUENT SHOWERS ARE EXPECTED TODAY INTO TONIGHT. WITH THE RECENT
DRY WEATHER...MOST AREAS CAN HANDLE 2 INCHES OF RAIN. HOWEVER...IF
EMBEDDED HEAVIER SHOWERS TRAIN OVER THE SAME STREAM
BASIN...CONCERNS FOR FLOODING WILL INCREASE LATE TODAY AND
OVERNIGHT TONIGHT. MONITOR STORM TOTAL RAIN AMOUNTS TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ066-067-083-084-VAZ003-004-WVZ005-013-024>026-033-
034-301845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-JACKSON OH-VINTON-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
237 PM EDT TUE SEP 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 29, 3:22 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT TUE SEP 29 2015
OHZ067-076-085-WVZ007>011-014>017-019-292215-
WASHINGTON-MORGAN-MEIGS-MASON-PLEASANTS-KANAWHA-JACKSON-PUTNAM-
RITCHIE-ROANE-TYLER-WIRT-WOOD-
422 PM EDT TUE SEP 29 2015
...AN AREA OF HEAVY RAIN WILL AFFECT WASHINGTON...WESTERN
ROANE...EASTERN PUTNAM...WESTERN RITCHIE...WIRT...WOOD...
PLEASANTS... WESTERN TYLER...JACKSON AND NORTHWESTERN KANAWHA
COUNTIES...THROUGH 6 PM.
AT 413 PM EDT...AN AREA OF HEAVY RAIN WAS LIFTING NORTH
AROUND 15 MPH THROUGH WEST CENTRAL AND NORTHWEST WEST VIRGINIA.
HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING...MAINLY IN POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...PARKERSBURG...MARIETTA...NITRO...BELPRE...RIPLEY...
SPENCER...WINFIELD...ST. MARYS...BEVERLY...ELIZABETH...
MIDDLEBOURNE...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...VIENNA...
DUNBAR...RAVENSWOOD...WILLIAMSTOWN AND SISSONVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 10.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 97 AND 186.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 17.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 41 AND 57.
ROUTE 119 BETWEEN MILE MARKERS 76 AND 80.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 38.
LAT...LON 3965 8159 3959 8159 3958 8148 3964 8147
3963 8141 3960 8139 3959 8135 3959 8128
3961 8127 3958 8125 3957 8104 3954 8104
3958 8098 3956 8081 3894 8127 3832 8155
3833 8193 3880 8184 3923 8172 3966 8167
TIME...MOT...LOC 2013Z 240DEG 49KT 3858 8156
05Special weather statement, Sep 29, 5:16 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT TUE SEP 29 2015
OHZ066-067-075-083>087-300000-
VINTON-MORGAN-LAWRENCE-ATHENS-MEIGS-GALLIA-JACKSON-PERRY-
616 PM EDT TUE SEP 29 2015
...AN AREA OF HEAVY RAIN WILL AFFECT PERRY...NORTHWESTERN
MEIGS...VINTON...JACKSON...CENTRAL GALLIA...MORGAN...NORTHEASTERN
LAWRENCE AND ATHENS COUNTIES...THROUGH 8 PM...
AT 604 PM EDT...AN AREA OF HEAVY RAIN EXTENDED FROM FAIRFIELD COUNTY
TO NORTHWESTERN LAWRENCE COUNTY IN OHIO...MOVING EAST AT AROUND 15
MPH. BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN A 3 HOUR
PERIOD...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS. RAINFALL INTENSITIES WILL BE DECREASING
FROM WEST TO EAST BY 8 PM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...JACKSON...WELLSTON...NELSONVILLE...NEW LEXINGTON...
GLOUSTER...MCCONNELSVILLE...MCARTHUR...OAK HILL...SOMERSET...RIO
GRANDE...ALBANY...SHAWNEE...RUTLAND...CHESTERHILL...PERRY STATE
FOREST...LAKE HOPE STATE PARK...HARBOR HILLS...GALLIA AND VERNON.
LAT...LON 3991 8217 3982 8217 3977 8208 3972 8165
3862 8242 3862 8243 3872 8270 3885 8265
3886 8276 3895 8281 3936 8268 3939 8229
3947 8228 3947 8217 3956 8216 3960 8238
3974 8236 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2204Z 240DEG 49KT 3887 8250
05Flood, Washington
- When
- September 29, 7:00 PM EST to September 30, 5:00 PM EST
- Where
- Washington County, 3.22 mi W of Warner to 0.64 mi N of Macksburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.575, -81.480
The West Fork of Duck Creek crested around 14 feet, or about a foot over bankfull in the vicinity of Macksburg. This caused minor street flooding in the town. Further down Duck Creek, Route 821 was flooded in places near Whipple. The gauge near Whipple crested around 11.5 feet during the afternoon of the 30th. Bankfull at Whipple is 11 feet.
The Little Muskingum River rose some 13 feet in the vertical and crested around 16.8 feet during the morning of the 30th. That is less than a foot above its 16 foot bankfull stage. A few small sections of State Route 28 were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, September 29 to 30, 2015$9.1 million · 13 events
- Tornado in Pennsylvania, September 29, 2015$4.0 million · EF1 · 1 event
- Flood in North Carolina, September 29, 2015$500,000 · 1 event
- Flash Flooding and Flooding in Maryland, September 29 to 30, 2015$20,000 · 7 events
- Coastal Flood and High Wind in Alaska, September 29 to 30, 2015$20,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, September 29 to 30, 201516 events
- Flooding and Heavy Rain in Pennsylvania, September 29 to 30, 201511 events
- Coastal Flood in Florida, September 29 to 30, 20159 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 20159 events
- Hail in Colorado, September 29, 20151.5 in hail · 6 events
- Tornadoes and Damaging Winds in Maryland, September 29, 2015$3,000 · EF0 · 4 events
- Tornado and Damaging Wind in Florida, September 29, 2015EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597418.